Dicloxacillin led the author to develop small rashes, joint pain, and other unusual effects. Find out the signs of a drug allergy and how to deal with them.
What started out as a few pinprick-sized dots on my forearms on Christmas Day turned into a huge allergic reaction that would go on — in various forms — until the 4th of July. The culprit was the antibiotic dicloxacillin, a member of the penicillin family.
Though antibiotics can be lifesaving, I was taking this one mostly out of convenience. I am prone to mastitis, which occurs when a lactating woman’s milk duct clogs and becomes infected. The symptoms include fever and body aches. Lactating women — as I was at the time — are typically busy moms with at least one very young child. My youngest was 11 months old. My other two sons were 3 and 8. I had no time to deal with my own illnesses, so if there was a quick fix, I took it. I now know that was a big mistake.
This was not my first time taking dicloxacillin. I had developed mastitis 6 times over the previous 3 years, and dicloxacillin had quickly cured it with no ill effects. My seventh round of this antibiotic was the unlucky one. By the time the rash popped up, I had already finished taking the 10-day antibiotic series. I was having a delayed reaction.
Allergies May Be Immediate or Delayed
Drug allergies are still somewhat of a mystery, says Dr. Min Jung Lee, an assistant professor of pediatrics and internal medicine at the University of Texas Southwestern. However, there are indications that frequent antibiotic use does make patients more susceptible to developing allergies.